Illinois, 2004Hail and Damaging Wind in Illinois, May 31, 2004
May 31, 2004 · NWS DVN · 2 events in 2 counties and zones
An upper level disturbance initiated thunderstorms during the afternoon hours across Eastern Iowa and Northwest Illinois. A weak boundary across Northwest Illinois allowed storms to become better organized and produce severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $2,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated thunderstorms during the afternoon hours across Eastern Iowa and Northwest Illinois. A weak boundary across Northwest Illinois allowed storms to become better organized and produce severe weather. In Muscatine County Iowa, a lone thunderstorm become strong enough to produce marginal severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:17 PM CST, 19 minutes earlier.
Area forecast discussion, May 31, 2:17 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT MON MAY 31 2004
.SYNOPSIS...
UPPER LOW WAS LOCATED OVER SRN MN THIS MORNING WITH ANOTHER LOW
OVER SRN SASKATCHEWAN POISED TO DROP SOUTH BY TUESDAY. COLD AIR
ASSOCIATED WITH THE SYSTEM HAS CREATED A MODERATELY UNSTABLE
ATMOSPHERE...WITH NUMEROUS TSRA POPPING UP SINCE NOON AS CONVECTIVE
TEMPS AROUND 70 WERE REACHED. THE STORMS THAT DEVELOPED AROUND NOON
OVER THE NW CWA OCCURRED JUST AHEAD OF A WEAK IMPULSE APPARENT ON
THE WATER VAPOR IMAGERY MOVING THROUGH WRN IA. OTHER TSRA DEVELOPED
ON THE COLD SIDE OF THE H3 JET FROM ERN NE THROUGH SRN IA AROUND MID
AFTERNOON. WITH WBZS AROUND 7KFT...CELLS WERE HAVING NO TROUBLE
SPITTING OUT SOME PEA SIZE HAIL AT TIMES.
&&
.SHORT TERM (TONIGHT AND TUESDAY)...
MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE PCPN TRENDS AS COLD
UPPER SYSTEM DIGS SOUTH TOWARD IA TONIGHT AND TUESDAY. SINCE SOLAR
HEATING HAS PLAYED A LARGE PART IN THIS AFTERNOONS TSRA
DEVELOPMENT...WOULD EXPECT CONVECTION TO DECREASE RAPIDLY AFTER 7 OR
8 PM WITH LOSS OF HEATING. MOST OF CWA SHOULD REMAIN DRY OVERNIGHT
WITH THE EXCEPTION OF THE FAR NORTH. WE WILL MAINTAIN THE SLIGHT
CHANCE WORDING IN THE NORTH WHERE PCPN SHIELD NEAR UPPER SYSTEM
COULD MOVE IN BY LATE TONIGHT. FOR TUESDAY EXPECT A REPEAT OF TODAY
WITH SHRA DEVELOPING BY LATE MORNING AS H5 COLD POOL MOVES THROUGH
ENHANCING LAPSE RATES OVER THE AREA. THERE WILL BE MORE CLOUDS THAN
TODAY WITH MODELS SHOWING INCREASING RH FROM NORTH TO SOUTH.
HOWEVER...WITH JUST A LITTLE SUN...THE ATMOSPHERE COULD DESTABALIZE
ENOUGH TO SUPPORT THUNDERSTORMS. ...DLF...
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
THIS PERIOD WILL BE DOMINATED BY THE SLOW MOVING UPPER LOW PRESSURE
SYSTEM THROUGH EARLY THURSDAY...THEN FOCUS SHIFTS TO A MORE SEASONAL
BUT ACTIVE ZONAL/SOUTHWEST FLOW REGIME TOWARD THE WEEKEND.
WITH THE MAIN UPPER LOW IN THE AREA TUESDAY EVENING...SHOWERS AND A
FEW THUNDERSTORMS WILL BE ABLE TO PERSIST INTO EARLY
EVENING...BEFORE DISSIPATING TO ISOLATED SHOWERS AFTER DARK.
WEDNESDAY...THE UPPER SYSTEM CONTINUES TO BE OVERHEAD...WITH VERY
COLD AIR ALOFT. HOWEVER...BY THEN...COOL AIR WILL BE ENTRENCHED
OVER THE CWA AND CLOUD COVER IS EXPECTED TO BE MORE WIDESPREAD.
THIS WILL LIMIT INSTABILITY...THUS ONLY SHOWERS AND A VERY ISOLATED
LIGHTNING STRIKE OR TWO SHOULD DEVELOP DURING THE DAY. IN ALL...THIS
PRECIP WILL BE RATHER LIGHT IN GENERAL...BUT ISOLATED AMOUNTS AROUND
A QUARTER INCH MAY OCCUR WEDNESDAY. TEMPS WILL BE COOL FOR HIGHS
WEDNESDAY...WITH MID/UPPER 60S AREA WIDE.
THURSDAY AND FRIDAY WILL SEE COOL HIGH PRESSURE AND MORE SEASONAL
TEMPS. HIGHS BACK INTO THE MID 70S WITH LIGHTER WINDS WILL MAKE FOR
A FEW REALLY PLEASANT DAYS. THE UNSETTLED WEATHER RETURNS SATURDAY
AS THE UPPER FLOW BECOMES ZONAL...AND MOISTURE RETURNS. MCS
POTENTIAL WILL BEGIN SATURDAY NIGHT...AND LINGER SEVERAL DAYS AS
ANOTHER WEST TO EAST FRONT LINGERS THROUGH THE REGION. MOST 00Z
MODELS AGREED WITH THIS SOLUTION. HAVE GONE BELOW CLIMO ON TEMPS
GIVEN POTENTIAL FOR CLOUDS AND PRECIP SUN-MON.
...ERVIN...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 31, 4:00 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON MAY 31 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT MON MAY 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
EARLY MORNING SHOWERS AND THUNDERSTORMS WILL END BY MID MORNING AS
AN UPPER LEVEL DISTURBANCE EXITS THE AREA. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING AS ANOTHER UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA. DUE TO COLD AIR ALOFT...
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH
PROBABILITY OF PRODUCING HAIL.
SEVERE STORMS ARE POSSIBLE DUE TO STRONG WINDS ALOFT. THE MOST
LIKELY TIME PERIOD IS FROM 2 PM TO 9 PM...WITH THE PRIMARY THREATS
BEING HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY
AN UNSETTLED PERIOD OF WEATHER IS EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT AS SEVERAL UPPER AIR DISTURBANCES ROTATE AROUND AN UPPER LOW.
THIS WILL RESULT IN MAINLY AFTERNOON AND EVENING SHOWERS BUT
THUNDERSTORMS COULD ALSO DEVELOP.
ON WEDNESDAY THE UPPER LOW IS FORECAST TO MOVE ACROSS IOWA INTO
ILLINOIS....ALLOWING SHOWERS AND POSSIBLY SOME THUNDERSTORMS
TO DEVELOP. COLD AIR ASSOCIATED WITH THE UPPER LOW WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF COLD AIR FUNNELS. THE
MOST LIKELY TIME PERIOD FOR THIS WOULD BE DURING THE AFTERNOON AND
EVENING HOURS.
ANOTHER STORM SYSTEM IS CURRENT EXPECTED TO AFFECT THE REGION NEXT
WEEKEND. THIS WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
08
In the hours before
Local storm report, May 31, 10:02 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG BLANDINSVILLE 40.55N 90.87W
05/30/2004 MCDONOUGH IL STORM CHASER
DAMAGE ON EAST SIDE OF BLANDINSVILLE. TRAILER HOME
COMPLETLY DESTROYED. ANOTHER TRAILER HOME TOP RIPPED OFF.
SEMI TRAILER BLOWN OVER. QUANSET HUT TYPE METAL BUILDING
DESTROYED. MANY TREES DOWN. TIME OF DAMAGE ESTIMATED.
&&
ERVINLocal storm report, May 31, 11:41 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 N ATKINSON 41.46N 90.01W
05/30/2004 HENRY IL PUBLIC
VERY LARGE BRANCHES BROKEN OFF WALNUT TREE.
&&
ERVINLocal storm report, May 31, 12:16 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL DELMAR 42.00N 90.61W
05/31/2004 0.50 INCH CLINTON IA LAW ENFORCEMENT
SLIGHTLY LARGER THAN PEA SIZE HAIL.
&&
ERVINThunderstorm Wind, Carroll
- When
- May 31, 2:36 PM CST to 2:39 PM CST
- Where
- Carroll County, Lanark
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -89.833
Six trees down with several power lines. Trees of sufficient size to block several roads.
Hail, Whiteside
- When
- May 31, 3:06 PM CST to 3:07 PM CST
- Where
- Whiteside County, 4 mi N of Sterling
- Measured
- 1 in hail
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.850, -89.700
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20041 death · 1 event
- Tornado and Damaging Wind in Tennessee, May 31, 2004$1.0 million · F1 · 2 events
- Hail and Damaging Wind in Texas, May 31, 20048 injured · $50,000 · 1.75 in hail · 6 events
- Tornado in Alabama, May 31, 2004$500,000 · F0 · 1 event
- Damaging Winds in Alabama, May 31, 2004$250,000 · 60 kt wind · 2 events
- Tornado in Tennessee, May 31, 2004$80,000 · F1 · 1 event
- Tornado in Alabama, May 31, 2004$250,000 · F0 · 1 event
- Tornado and Damaging Wind in Michigan, May 31, 20041 injured · $50,000 · F1 · 2 events
- Tornado and Hail in Texas, May 31, 2004$122,000 · F0 · 10 events
- Damaging Winds and Heavy Rain in Georgia, May 31, 2004$106,000 · 52 kt wind · 12 events
- Flash Flood in North Carolina, May 31, 2004$100,000 · 1 event
- Damaging Wind in Alabama, May 31, 2004$75,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416180, 5416181.